Florida, 2011

Damaging Wind in Florida, September 5, 2011

September 5, 2011 · NWS JAX · 1 event in 1 county or zone

S. Lee moved across the deep south during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The remnant circulation of T.S. Lee moved across the deep south during the day. Dynamical forcing and high moisture content (precipitable water values over 2 inches across the region) enabled scattered storms to form across the forecast area during the late afternoon and evening when surface based instability was high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 1:38 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 5, 1:38 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT MON SEP 5 2011

...SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE THROUGH TUESDAY...

.SHORT TERM...NOW THROUGH THURSDAY...

REST OF THIS AFTERNOON...RIGHT ON CUE...NUMEROUS SHOWERS AND
THUNDERSTORMS BREAKING OUT ACROSS THE FORECAST AREA AND EXPECT
THEM TO OVERSPREAD ALL AREAS THROUGH SUNSET. TEMPS HAVE SOARED
INTO THE LOWER TO MID 90S WITH HEAT INDICES TOPPING THE CENTURY
MARK. ISOLATED STRONG TO SEVERE STORMS POSSIBLE OVER INLAND
SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY WHERE HELICITY
VALUES ARE BETWEEN 100-200 M2/S2 AND CAPE VALUES AREA WIDE ARE IN
THE 2000-3000 J/KG RANGE. LAKE WIND ADVISORY CONDITIONS WILL
CONTINUE THROUGH SUNSET WITH GUSTY SOUTH WINDS UP TO 30 MPH.

TONIGHT...DIURNAL TSTM ACTIVITY WILL WIND DOWN A BIT AFTER SUNSET
WITH MAINLY SCATTERED COVERAGE OF SHOWERS/STORMS EXPECTED
OVERNIGHT. MAIN RAIN BAND FROM T.S. LEE REMNANT WILL BE JUST WEST
OF THE FORECAST AREA. A FEW STRONG/SEVERE STORMS WILL CONTINUE TO
PROPAGATE NORTHWARD OFF THE NORTHEAST GOMEX AND ALONG THE I-75
CORRIDOR TO CONTINUE THE SEVERE WEATHER THREAT OVERNIGHT. MUGGY
OVERNIGHT LOWS IN THE 75 TO 80 DEGREE RANGE AS SOUTH WINDS REMAIN
ELEVATED AT 10-15 MPH.

TUESDAY...VERY ACTIVE WEATHER DAY AS MAIN RAIN BAND FROM T.S. LEE
REMNANT WORKS ITS WAY THROUGH THE FORECAST AREA WITH NUMEROUS TO
WIDESPREAD SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL AS
WELL AS ISOLATED STRONG TO SEVERE SUPERCELL THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE...ESPECIALLY DURING PEAK HEATING OF THE
AFTERNOON HOURS. BREEZY/WINDY SOUTHWEST WINDS OF 15-20G30MPH ARE
EXPECTED AND A LAKE WIND ADVISORY MAY BE REQUIRED ONCE AGAIN. MAX
TEMPS WILL BE A BIT COOLER THAN TODAY WITH MORE CLOUD COVER AND
HIGHER RAIN CHANCES IN THE UPPER 80S/LOWER 90S.

TUE NIGHT/WEDNESDAY...TRANSITION PERIOD AS TRAILING AXIS OF TROPICAL
MOISTURE SLOWLY PUSHES SOUTHEAST THROUGH THE FORECAST AREA AND
EXPECT RAINFALL ACTIVITY TO BECOME LESS INTENSE AND ONLY ISOLATED
ACROSS SOUTHEAST GEORGIA AND SCATTERED ACROSS NORTHEAST FLORIDA.
MIN TEMPS WILL FALL INTO THE 60S ACROSS SOUTHEAST GEORGIA AND
CLOSER TO 70 ACROSS NORTHEAST FLORIDA.

THURSDAY...FULL EFFECT OF DRY AIR SWEEPING AROUND THE BASE OF CUT-
OFF LOW OVER THE TENNESSEE VALLEY SHOULD BE FELT WITH HIGHS IN THE
UPPER 80S AND NO PCPN EXPECTED ACROSS SOUTHEAST GEORGIA AND ONLY
ISOLATED SHOWER/TSTM ACTIVITY ACROSS NORTHEAST FLORIDA.

.LONG TERM...FRIDAY THROUGH MONDAY...

FRIDAY...DRY AIR AROUND THE BASE OF THE TROF SHOULD KEEP AREA PCPN
FREE WITH NEAR NORMAL HIGHS IN THE UPPER 80S.

SATURDAY...SOME LIMITED MOISTURE SEEPING NORTHWARD WILL ALLOW FOR
SLIGHT CHANCE OF DIURNAL SHOWER/TSTM ACTIVITY WITH HIGHS NEAR 90.

SUNDAY/MONDAY...DIFFS IN 12Z GFS OPERATIONAL RUN AND ENSEMBLE RUNS
SHOWS A BIT OF UNCERTAINTY THIS FAR OUT AS SOME MOISTURE RETURN IS
LIKELY FROM THE SOUTH BUT HOW MUCH IS THE QUESTION. FOR NOW HAVE
CAPPED POPS AT 30%...BUT CONFIDENCE IS LOW-MODERATE AT BEST.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL RACE NE ACROSS THE AREA
INTO TONIGHT AFFECTING TAF SITES. MOSTLY VFR WITH TEMPO IFR
CONDITIONS IN SHOWER ACTIVITY. SOUTH WINDS WILL GUSTS TO NEAR 25
KNOTS THIS AFTERNOON AND AGAIN ON TUESDAY.  CIGS AND VSBYS SHOULD
LOWER TO MVFR/IFR EARLY TUESDAY AS RAIN COVERAGE INCREASES.

&&

.MARINE...SOUTHERLY WINDS 15 TO 20 KNOTS OBSERVED OVER THE WATERS
WITH SEAS UP TO 5 FEET OFFSHORE TODAY. LONG PERIOD SWELLS ARRIVING
FROM KATIA WITH PERIODS UP TO 15 SECONDS. HAVE ADDED SCA HEADLINE
TO NEAR SHORE ZONES FOR LATE TONIGHT AND TUESDAY AS CONDITIONS WILL
BE AT LEAST MARGINAL NEARSHORE. WINDS WILL DECREASE STARTING TUESDAY
NIGHT BUT SEAS WILL STAY ELEVATED THROUGH THE WEEK DUE TO SWELLS
FROM HURRICANE KATIA.

RIP CURRENTS: MODERATE RISK TO CONTINUE FOR SEVERAL DAYS DUE TO
PERSISTENT EASTERLY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  87  60  83 /  40  60  20  10
SSI  78  89  67  83 /  40  70  50  20
JAX  75  91  67  86 /  30  70  50  30
SGJ  77  93  74  89 /  30  70  60  40
GNV  75  89  69  86 /  40  80  50  30
OCF  74  89  70  86 /  40  80  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-
     GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-
     ST JOHNS-SUWANNEE-UNION.

GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT TUESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 3 AM TO 4 PM EDT TUESDAY FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

&&

HESS/ZIBURA/PRESNALL
Hazardous weather outlook, Sep 5, 4:46 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 AM EDT MON SEP 5 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
546 AM EDT MON SEP 5 2011

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE TONIGHT AND
TOMORROW...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS FAR WESTERN PORTIONS OF
THE AREA THROUGH TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

ELSEWHERE...SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
ARE POSSIBLE.

MODERATE RISK OF RIP CURRENTS TODAY AT AREA BEACHES DUE TO
BUILDING EASTERLY SWELLS.

A LAKE WIND ADVISORY IS IN EFFECT FOR SUSTAINED WINDS OF 15 TO 20
MPH AND GUSTS UP TO AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED ON TUESDAY. SOME OF THESE
STORMS WILL BE CAPABLE OF DAMAGING STRAIGHT LINE WINDS AND
ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Sep 5, 4:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT MON SEP 5 2011

FLZ020>022-035-052200-
COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-
517 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
COLUMBIA...NORTHWESTERN GILCHRIST...CENTRAL HAMILTON AND SUWANNEE
COUNTIES FOR STRONG WINDS VALID UNTIL 600 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8
MILES SOUTHWEST OF LURAVILLE TO 8 MILES WEST OF BELL...MOVING
NORTHEAST AT 45 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND BELL...LURAVILLE...DOWLING PARK...BRANFORD...NEWBURN...
OBRIEN...MCALPIN...ICHETUCKNEE SPRINGS STATE PARK...HILDRETH AND
LIVE OAK THROUGH 600 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3062 8301 3019 8256 2961 8292 2965 8296
      2970 8297 2977 8295 2979 8293 2981 8294
      2983 8290 2988 8288 2990 8292 2995 8293
      3008 8308 3010 8312 3010 8321 3012 8323
      3023 8326
TIME...MOT...LOC 2117Z 219DEG 39KT 3008 8325 2978 8297

SHASHY
Special weather statement, Sep 5, 4:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT MON SEP 5 2011

GAZ132>134-149>151-052200-
ATKINSON-BACON-COFFEE-JEFF DAVIS-PIERCE-WARE-
517 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WARE...WESTERN PIERCE...SOUTHERN JEFF DAVIS...EASTERN ATKINSON...
WESTERN BACON AND EASTERN COFFEE COUNTIES FOR STRONG WINDS VALID
UNTIL 600 PM EDT...

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF MILLWOOD...OR 7 MILES
NORTHEAST OF PEARSON...MOVING NORTHEAST AT 45 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MILLWOOD...DIXIE UNION...
BICKLEY...NICHOLLS...WEST GREEN AND DENTON THROUGH 600 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3177 8269 3133 8229 3105 8252 3142 8286
TIME...MOT...LOC 2117Z 205DEG 39KT 3138 8272

ZIBURA
Special weather statement, Sep 5, 4:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
527 PM EDT MON SEP 5 2011

FLZ022-023-GAZ150-163-164-052215-
BAKER-CHARLTON-CLINCH-COLUMBIA-WARE-
527 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...SOUTHEASTERN CLINCH...WESTERN BAKER...NORTHEASTERN COLUMBIA
AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS VALID UNTIL 615 PM
EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 15
MILES WEST OF TAYLOR TO 16 MILES SOUTH OF TAYLOR...MOVING NORTH AT
40 MPH. THESE THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
TAYLOR...FARGO AND STEVEN FOSTER STATE PARK THROUGH 615 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3083 8256 3084 8223 3063 8213 3014 8233
      3028 8243 3033 8259
TIME...MOT...LOC 2127Z 199DEG 36KT 3041 8251 3038 8239
          3025 8233

SHASHY
Special weather statement, Sep 5, 5:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT MON SEP 5 2011

GAZ150-163-052245-
CLINCH-WARE-
618 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN WARE
AND NORTHERN CLINCH COUNTIES FOR STRONG WINDS VALID UNTIL 645 PM
EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES SOUTH OF HOMERVILLE...MOVING NORTHEAST
AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOMERVILLE...ARGYLE...MANOR AND NEEDHAM THROUGH 645 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3118 8270 3118 8267 3121 8269 3128 8265
      3115 8235 3086 8268 3092 8283
TIME...MOT...LOC 2218Z 209DEG 38KT 3096 8269

ZIBURA
Special weather statement, Sep 5, 5:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
620 PM EDT MON SEP 5 2011

GAZ134>136-151-052245-
APPLING-BACON-PIERCE-WAYNE-
620 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHERN PIERCE...EASTERN APPLING AND EASTERN BACON COUNTIES
FOR STRONG WINDS VALID UNTIL 645 PM EDT...

AT 620 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF SURRENCY...MOVING
NORTHEAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SURRENCY THROUGH 645 PM EDT. GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3192 8233 3190 8220 3182 8205 3148 8209
      3140 8232
TIME...MOT...LOC 2220Z 209DEG 39KT 3168 8224

ZIBURA
Special weather statement, Sep 5, 5:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
620 PM EDT MON SEP 5 2011

FLZ022-GAZ163-052300-
CLINCH-COLUMBIA-
620 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLINCH AND NORTHEASTERN COLUMBIA COUNTIES FOR STRONG WINDS VALID
UNTIL 700 PM EDT...

AT 620 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 19 MILES SOUTH OF FARGO...OR 9 MILES
NORTHEAST OF WHITE SPRINGS...MOVING NORTHEAST AT 45 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FARGO THROUGH 700 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3060 8263 3059 8258 3067 8258 3077 8253
      3069 8243 3058 8242 3058 8246 3049 8246
      3033 8257 3039 8266 3040 8264 3047 8268
      3048 8270
TIME...MOT...LOC 2220Z 209DEG 39KT 3049 8260

SHASHY

The radar

The Jacksonville radar (KJAX), 112 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
September 5, 5:20 PM EST
Where
Alachua County, 0.6 mi E of High Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.830, -82.590

Trees were blown down near High Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333739.